Depo-Provera is a progestogen-only contraceptive injection that is given every 12
weeks. It is particularly suitable for those who cannot use oestrogen or who find it
difficult to remember a daily pill.
What is the effect of Depo-Provera on bones?
Depo-Provera works by lowering levels of the female hormone oestrogen and these low
oestrogen levels can reduce bone mineral density (BMD), which is a slight thinning of
the bones. Women who have used Depo-Provera tend to have lower BMD than women
who have not used Depo-Provera. The effects of Depo-Provera on bone are greatest
during the first 2-3 years of use. Following this, the levels of BMD tend to stabilise and
there appears to some recovery when Depo-Provera is stopped. Research is being
carried out to show whether the bones recover completely after long-term use of DepoProvera
or whether this effect increases the risk of osteoporosis (weak bones) and
fractures in later life. Pregnancy can also lead to temporary thinning of bones.
Why were young people (under 19 years old) included in the new research?
The bones of healthy teenagers are growing rapidly and the increases in BMD that occur
in teenage years are important for maintaining healthy bones during adulthood and
providing protection against the development of osteoporosis in later life. The use of
Depo-Provera in teenagers is associated with a reduction in BMD at a time when it
should be increasing. The bones start to recover when Depo-Provera is stopped, but it
is not yet known whether the reduction in BMD recovers completely.
What is the updated advice?
Adults – Depo-Provera is an effective contraceptive injection but it may make your
bones slightly thinner in the first few years of use. However, your bones gradually
return to normal when you stop using it and may be no different from non-users after
a few years.
Teenagers – Treatment with Depo-Provera may reduce your BMD at a time when it
should be increasing. It is not yet known if these effects are fully reversible. If you
are thinking of using Depo-Provera, it is important that you also know about all the
other choices of contraception first to see if another method might be more suitable
for you. Talk about this with your health professional/doctor/nurse.
Adults and teenagers – There is no need for you to stop using Depo-Provera
injections based on this information. However, use of Depo-Provera may make your
bones slightly thinner than non-users. If you wish to keep using Depo-Provera for
more than 2 years the person who provides your contraception may wish to make
sure that this is still the best option for you.
Depo-Provera is a very effective and safe contraceptive injection. One potential side
effect that has been studied for a long time is how Depo-Provera use affects bones.
New research about this effect, particularly in young people, has resulted in updated
information and guidance about using Depo-Provera.
UK Depo-Provera Public Health Link for women\16Nov2004\final
Keeping bones healthy
There are several things you can do to help your bones including regular weight-bearing
exercise (e.g. walking or running), a healthy diet including adequate calcium (e.g. from
dairy products) and vitamin D (e.g. from oily fish) and cutting down on smoking and
Certain medicines such as high dose glucocorticoids (steroids), anti-epileptics, and
thyroid hormones can increase your risk of developing osteoporosis (weak bones). Tell
your health professional/doctor/nurse if you are taking these or any other medicines –
they may recommend a more suitable method of contraception.
If you have any further questions NHS Direct (Tel 0845 4647) or NHS 24 (if you live in
Scotland, Tel 08454 24 24 24) may also be able to answer your questions.
Further information and advice may be found on the Medicines and Healthcare products